Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 56, NWS Denver/Boulder, CO

August 19, 2022Boulder County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 19, 2022, 9:58 PM MDT for Boulder County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 9:58 PM MDT (03:58 UTC)
Expired
Aug 20, 2022, 1:00 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Boulder County, CO

The radar

The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 4.0 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS55 KBOU 200358
FFWBOU
COC013-200700-
/O.NEW.KBOU.FF.W.0056.220820T0358Z-220820T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
958 PM MDT Fri Aug 19 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  North Central Boulder County in northeastern Colorado...

* Until 100 AM MDT.

* At 958 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.2 and 0.4 inches of 
  rain have fallen. The expected rainfall rate is 0.25 to 0.5 inches 
  in 1 hour. Additional rainfall amounts of 0.3 to 0.75 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Boulder County of Calwood 
  Burn    scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will cause flash flooding of creeks, streams, and 
ditches in the Calwood burn area. Rock slides or debris flows can 
also be expected. The main areas of concern are Heil Valley Ranch 
and Lefthand Creek just above US 36.

&&

LAT...LON 4018 10536 4020 10528 4017 10525 4011 10532
      4016 10540

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

Entrekin
2 follow-up statements
941 
WGUS75 KBOU 200503
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
1103 PM MDT Fri Aug 19 2022

COC013-200700-
/O.CON.KBOU.FF.W.0056.000000T0000Z-220820T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
1103 PM MDT Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM MDT SATURDAY FOR 
NORTH CENTRAL BOULDER COUNTY...

At 1103 PM MDT, Doppler radar indicated light to moderate rain 
continues in the warned area under a stationary but weakening storm. 
Between 0.3 and 0.8 inches of rain have fallen over the Calwood burn 
scar. Additional rainfall amounts up to a 0.25 of an inch is still 
possible through midnight. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central Boulder County, including the 
  Calwood Burn scar.

No reports of flooding have been received from local authorities at 
this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will cause flash flooding of creeks, streams, and 
ditches in the Calwood burn area. Rock slides or debris flows can 
also be expected. The main areas of concern are Heil Valley Ranch 
and Lefthand Creek just above US 36.

&&

LAT...LON 4018 10536 4020 10528 4017 10525 4011 10532
      4016 10540

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

Entrekin
635 
WGUS75 KBOU 200658
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
1258 AM MDT Sat Aug 20 2022

COC013-200708-
/O.EXP.KBOU.FF.W.0056.000000T0000Z-220820T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
1258 AM MDT Sat Aug 20 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM MDT EARLY THIS MORNING 
FOR NORTH CENTRAL BOULDER COUNTY...

The heavy rain has ended over the Calwood burn scar. Flooding is no 
longer expected to pose a threat. No reports of flooding were 
received.

LAT...LON 4018 10536 4020 10528 4017 10525 4011 10532
      4016 10540

$$

Entrekin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 8:04 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 19, 8:04 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
804 PM MDT Fri Aug 19 2022

.UPDATE...
Issued at 745 PM MDT Fri Aug 19 2022

Radar activity has decreased over the past couple of hours, with a
few isolated/widely scattered showers and storms across southern
Arapahoe and most of Elbert/Lincoln counties. This activity is
expected to gradually decrease through the rest of the evening.

The main question for tonight is if any storms can manage to
redevelop later this evening. Some CAMs (in particular, the
HRRR/3km NAM) are insistent on widespread light to moderate
rainfall amounts across the Denver metro tonight, while most other
guidance is dry. We will be near the right entrance region of a
departing jet streak... which is likely how the current convection
has persisted despite some capping... but I don't think it would
be enough to get organized rain into the metro overnight. However,
I did hold on to slight chance/chance PoPs a bit longer than the
previous forecast.

Outside of the PoPs, the previous forecast was in good shape, and
only minor changes have been made.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 206 PM MDT Fri Aug 19 2022

High pressure over the region will allow for weak winds aloft.
Precipitable water values over the mountains/foothills this
afternoon are around 0.6 inch with 0.80-1.0 inch over the plains.
Thunderstorms over the mountains/foothills this afternoon are
progged to shift eastward across the urban corridor/adjacent
plains this evening. There are already some thunderstorms over
southern Lincoln County this afternoon, initiating off boundary.
The stronger storms could produce locally heavy rainfall, up to
one half inch in 30 minutes and wind gusts to 35 mph. Most of the
activity should occur in the 5-9 pm window, winding down after
midnight. The flow aloft will remain weak on Saturday, with cooler
afternoon temperatures expected across the plains. The high in
Denver may only make it to 80 degrees. Precipitable water values
will increase especially across the plains, as persistent
southeast winds advect moisture into the region. Overall coverage
however will be the same over the mountains with thunderstorms
forming in the afternoon, and spreading out across the plains.
The airmass will be more capped over the plains so this should
help to limit the strength/coverage of the storms.

.LONG TERM...(Saturday night through Friday)
Issued at 206 PM MDT Fri Aug 19 2022

Upper level ridge will be over the intermountain west this weekend
and into early next week. The ridge is undercut be a couple weak
troughs/lows. One will be southeast of the area and not influence
the weather across Colorado. The second one,currently over Nevada,
slowly tracks eastward and ends up over Utah Saturday and western
Colorado for Sunday. Scattered convection is expected to linger
into Saturday evening and be done around midnight. For Sunday,
there is a little more instability with CAPE of 200-500 J/kg. Not
much change in moisture, with precipitable water values around a
half inch over the higher terrain and near an inch east of the
mountains. Expect an increase in thunderstorms Sunday due to the
increase in instability and the trough moving into western
Colorado. Even though moisture values aren't great for heavy
rain, slow storm motions will keep a low threat for flash flooding
over the burn areas. Storms will have a difficult time
progressing eastward because of the slow storm motions and also
because of a capped airmass. The GFS shows the eastern plains
strongly capped.

Models show weak northerly flow aloft around the ridge, nudging
the upper level trough south to over southern Colorado. If this
pans out, expect weak subsidence over northeast Colorado which
should inhibit convection develop over much of the area. The
mountains still should see isolated/scattered storms. Highs are
expected to stay a little below normal with readings in the lower
to mid 80s over northeast Colorado.

An upper level trough moving into the Northern Rockies and Pacific
Northwest is expected to push the ridge southeast some with the
ridge axis near/over Colorado. This should result in dry conditions,
though with this being several days out will have low PoPs for
the mountains. Temperatures will warm into the mid to upper 80s.
Much of the same is expected for Wednesday.

For Thursday and Friday, models still somewhat unclear on the
pattern. The most common scenario from the models is ridging over
Colorado for Thursday. The ridge is then pushed east of the area
Friday with westerly flow aloft prevailing behind it. Temperatures
will be near normal, mid to upper 80s. Tough to say how much
moisture will be around, but should see some storms when the ridge
is pushed eastward by a trough

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 525 PM MDT Fri Aug 19 2022

ACARS soundings this evening show limited instability and plenty
of MLCIN at DEN. Thus, convection has struggled to develop along a
boundary just west of DEN/east of APA. A few showers will be
possible over the next couple of hours, but chances for organized
TS at the terminals have decreased. Guidance still shows a chance
for more widespread lighter rains from 03-06z, but for now will
just keep VCSH in the TAFs. Winds are out of the northeast on the
east side of the boundary, and west to northwest on the west side,
with speeds fairly weak.

Winds will remain weak through much of the overnight period,
before picking up out of the south to southeast tomorrow. Moisture
will increase with isolated to scattered showers possible by the
late morning or early afternoon. Activity should wane near 00z
Saturday evening.

&&

.HYDROLOGY...
Issued at 206 PM MDT Fri Aug 19 2022

The flash flood threat will be limited across the burn area
through this evening, then again on Saturday afternoon. Although
the precipitable water values will be lower today, the weak storm
motions could still allow for up to one half inch of rainfall in
less than 30 minutes. Similar conditions are expected on Saturday,
but there should be a modest increase in precipitable water
values. Overall the flash flood threat in the burn areas will
remain limited.

Scattered afternoon and evening thunderstorms will continue into
Sunday and perhaps Monday. Slow moving storms will lead to a
limited threat even though the airmass will only be somewhat
moist.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Hiris
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Hiris
HYDROLOGY...Coop/Meier
Hazardous weather outlook, Aug 19, 10:44 AM MDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1044 AM MDT Fri Aug 19 2022

COZ030>051-201645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1044 AM MDT Fri Aug 19 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and foothills this afternoon. These storms will
eventually move off the higher terrain to the urban corridor and
plains by early evening. The storms will produce winds gusts up
to 35 mph and brief moderate to heavy rainfall. There will be a
limited threat of flash flooding in burn areas this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are expected in and near the
mountains each day through early next week, while areas away from
the mountains will only have a slight chance of storms. There is a
low threat of flooding in the recent burn scars. A bit less
thunderstorm activity is expected by the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:57 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 20, 3:57 PM MDTSpecial Weather StatementBOUJefferson33 min
Aug 20, 4:02 PM MDTSevere Thunderstorm WarningBOUJefferson17 min
Aug 20, 4:08 PM MDTSpecial Weather StatementBOUBroomfield37 min
Aug 20, 4:30 PM MDTAreal Flood AdvisoryBOUJefferson2 hr
Aug 20, 4:35 PM MDTSpecial Weather StatementBOUBroomfield40 min
Aug 20, 4:55 PM MDTFlash Flood WarningBOUGrand3 hr
Aug 20, 5:27 PM MDTAreal Flood AdvisoryBOUBoulder, Weld2 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.